Me again!

Options
beckie89
beckie89 Member Posts: 46
edited 23. Mar 2014, 08:05 in Living with Arthritis archive
Hi All,

Me again! Sorry about all the questions, I just like to hear other people's opinions.

So I've done the Sulph, with some nasty side affects, and now I'm on Meth, but now I'm experiencing the same bowl related side affects as before.

So my question really is, what's next? They're both the drugs the consultant mentioned to me when I first got diagnosed. Are there any other drugs out there that are similar that I may be able to try instead?

Thanks for your time!

Bex x
<3 *Beckie* <3

Comments

  • phoenixoxo
    phoenixoxo Member Posts: 625
    edited 30. Nov -1, 00:00
    Options
    Hi Becky,

    No need to apologise for asking questions! :)

    I'm so sorry about your side effects from sulfasalazine and methotrexate. I had this sort of trouble myself, so I know how miserable it can be.

    Sulf and meths are known as conventional DMARDs, 'disease-modifying anti-rheumatic drugs'. You can find out about other DMARDs via this link: http://www.arthritisresearchuk.org/arthritis-information/drugs/dmards.aspx (toes crossed it's okay with mods to post here)

    I was moved from sulf to meths straight onto biological treatment (also on DMARDs webpage above), but I have a friend whose rheumatologist tried her on other conventionals first. To be honest, I was a bit surprised to move onto biologicals so quickly! Later it emerged that my then rheum'ist had lied to NICE, informing them I had rheumatoid arthritis not psoriatic arthritis, but I understand from my current rheum'ist that this isn't standard procedure, shall we say :lol:

    I'm sorry I'm not on the forum much at the moment (bit poorly), so I can't remember which type of arthritis you have. Hopefully you'll have some more useful responses soon :)

    Best wishes,
    Phee
    PsA (psoriatic arthritis) and other things since 1990. Happy to help when I can :-)
  • DaveOB
    DaveOB Member Posts: 39
    edited 30. Nov -1, 00:00
    Options
    How long have you been on mtx and what dose are you on. Could you lower it for a while? Sadly I had to come off it because I was getting infections all the time. From my own experience however it does seem quite an effective drug if you can get past the side effects.....

    I think you can get it in injection form as well, not sure if this would help?

    Dave
  • toady
    toady Member Posts: 2,284
    edited 30. Nov -1, 00:00
    Options
    Hi Beckie, sorry you are having problems with side effects :( , just to echo that injectable mtx is one possibility your consultant could offer you (they don't always pipe up & suggest it as it's more expensive, but they should, if you are not tolerating the tablets) - I currently inject and don't have digestive problems . I may just be lucky there but taken as a broad generalisation it is supposed to be better tolerated, on the basis it bypasses the digestive system. I'm fine with it as I say, although I have never had the tablets so far all I know I may have tolerated those too. Also depends how you feel about needles etc but it might be worth it if you do not want to give up on mtx. Best wishes, toady. x
  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    As the others have said, injection is a possibility but, as I recall, you've only been on meth for a couple of weeks or so so I'd try to persevere a bit longer as side effects do often resolve themselves as the meds start to become effective. I would personally be in no hurry to try anti-tnfs though I'd definitely take them if needed.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    These things take two sorts of time: time for our bodies to adjust to the meds and time for them to start working. When I began sulph I bruised, oh boy did I bruise! My bloods were always OK so I stuck with it and after six weeks or so the bruising stopped. I have been fortunate in that I have not had bowel issues (and not much in the way of side-effects either) but that's gone hand-in-hand with not much help from the drugs. DD

    PS The pink is pretty but rather hard to read. :oops:
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • mamasmurf
    mamasmurf Member Posts: 89
    edited 30. Nov -1, 00:00
    Options
    With DD on this ; couldn't read your post as the pink is difficult to focus on .
    mamasmurf
  • beckie89
    beckie89 Member Posts: 46
    edited 30. Nov -1, 00:00
    Options
    Hi All,

    Thanks for the comments :)

    Phoenixoxo- I have psoratic arthritis, and I hope you feel much better soon!

    DaveOB- I've only been on it 3 weeks, and I'm on the lowest dose at the moment, that's what worries me if they increase it :(

    Toady- I'm not really fussed about the pain of needles, I'm used to them! Do you inject it yourself or do you have to go to the hospital/docs? My workplace aren't too keen on all my appointments at the moment, so I'd have to consider it.

    Stickywicket- Yeah I have only been on them a couple of weeks, I think I'm just a bit grumpy with them! And it doesn't help that I spent last night hugging the toilet (sorry for the detail!!) :oops:

    Dreamdaisy- I have heard about the brusing side affect, never really got that, it's always been bowel related side affects :(

    I've decided that I'm going to phone the Rhumey helpline later, see what they can advise! One question though, if any of you can help, can you take imodium or anti diarrhoea drugs on meth?

    && finally, sorry about the pink guys! I always get a bit carried away with the colours, some may say I haven't quite grown up yet lol!

    Best Wishes,

    Bex x
    <3 *Beckie* <3
  • toady
    toady Member Posts: 2,284
    edited 30. Nov -1, 00:00
    Options
    Hi again, I inject my own mtx, I think I could have had it done at the hospital if I wasn't able to do my own but that would be a huge hassle for me and I don't mind as it happens, luckily. If you have been on the tablets such a short length of time then yes they probably do want to see if you settle, rather than switch you to injections. It's reasonably likely you will, side effects do pass hopefully as you get used to the drug, but that's easy for anyone to say when they aren't the ones suffering! At least injections are there as an option if it turns out that mtx does help you but you can't tolerate it. Any luck getting some advice from the helpline? Hope you are feeling better.
    beckie89 wrote:
    some may say I haven't quite grown up yet lol!

    Me neither :D
  • beckie89
    beckie89 Member Posts: 46
    edited 30. Nov -1, 00:00
    Options
    I would definitely try to do it myself! I hate the trips to the hospital all the time :(

    Spoke to the helpline earlier, told me to take this Monday's meth dose, and then see how I go, if I've still got the symptoms by Wednesday then I've got to phone them back and they'll move my hospital appointment forward.

    I think I'm just overly tired and emotional due to the lack of sleep, and the pain.

    But I will ride it out a bit longer and see how it goes!
    <3 *Beckie* <3
  • DaveOB
    DaveOB Member Posts: 39
    edited 30. Nov -1, 00:00
    Options
    Good luck, hopefully you are close to seeing some improvements after 3 weeks. :)
  • toady
    toady Member Posts: 2,284
    edited 30. Nov -1, 00:00
    Options
    I admire you for sticking at it :) hope it pays off. Forgot to say, how much folic acid are you taking, in case increasing that helps.
  • DebbieT
    DebbieT Member Posts: 1,033
    edited 30. Nov -1, 00:00
    Options
    Hi,

    I'm gona ask the same thing toady :lol:
    An increase in ure folic acid dose may well aid with ure side effects!! I'd enquire about upping it if ure only on it once or twice a week.

    Wen I was on 25mg mtx I was getting a lot of chest infections so asked if I could go on injections so I could have a lower dose but they refused :( I start my 1st biologic on the 1st April which is specific to Psoriasis & PsA.

    Good luck Bex.

    Xx xX
    Healing Hugs
    Debbie.x
  • beckie89
    beckie89 Member Posts: 46
    edited 30. Nov -1, 00:00
    Options
    Thanks :)

    Well I must say, I've had a pretty rubbish weekend! I've spent the majority of it with the same symptoms as before with a touch of sickness added in :cry:

    My meth is 2.5mg, and then I take one 5mg tablet of folic acid on each of the other days.

    Just gotta keep sticking with it until Wednesday, then phone them back if I'm no better!

    Also got to have my obligatory x ray tomorrow morning which is another pain, don't really see the need of it lol!

    Bex xx
    <3 *Beckie* <3